Title : Neuro-Behcet disease complicated by steroid-induced bilateral femoral head avascular necrosis
Behçet disease was first described in 1924 by a Turkish dermatologist, Dr. Hulusi Behçet. Oral and skin lesions are present in >75% of patients, and genital lesions are the most specific manifestation, and neurologic disease occurs in less than 10% of patients with Behçet disease, as reported. We describe a case of a 28-year-old African American man who presented to our hospital with slurred speech and imbalance, along with genital and oral ulcers. Imaging findings were significant for enhancement in the left pons and midbrain seen on brain MRI. He was thought to have neuro-Behçet disease after other diagnoses were ruled out. The patient had an excellent clinical response to intravenous steroids that correlated to improvement on brain MRI. He later had recurrence of neurological symptoms and was started on cyclophosphamide. Patient completed 6 cycles of cyclophosphamide with overall significant improvement in neurological symptoms; however, he needed one admission requiring use of intravenous steroids during treatment. Use of steroids was limited after a few months, as he developed bilateral femoral head avascular necrosis. The diagnosis of neuro-Behçet can be challenging since no accepted criteria for diagnosis exist. Disease should be suspected in patients who have recurrent oral, skin, or genital lesions and who present with neurological symptoms with negative workup for other etiologies (e.g., infectious causes, sarcoidosis, autoimmune encephalitis). Multidisciplinary approach involving rheumatology, neurology, dermatology and other specialties is often required to confirm diagnosis and establish a treatment plan. Azathioprine and cyclophosphamide are among first line medications for neuro-Behçet; although not always effective. Managing neuro-Behçet can be very challenging and Intravenous steroids should be considered for acute, worsening, or life-threatening manifestation of the disease. However, extended use of steroids can lead to serious complications, highlighting the need for vigilance during steroid therapy for neuro- Behçet to minimize adverse effects.